Isotretinoin treatment for acne does not increase risk for suicidal behavior, ideation
Individuals being treated for acne with isotretinoin were less likely to be diagnosed with suicidal behavior than those in the general population, according to a study.
“The association between isotretinoin and psychiatric disturbance, including depression and suicidal behavior, is controversial,” Nkemjika Ugonabo, MD, MPH, of the Ronald O. Perelman Department of Dermatology at the New York University Grossman School of Medicine, and colleagues wrote.
In the current retrospective cohort study, the researchers assessed data from the IBM MarketScan Research Databases for patients prescribed isotretinoin or antibiotics for acne between 2011 and 2017. The aim was to determine the proportion of those patients who reported psychiatric disorders and/or engaged in suicidal behavior.
Findings for 72,555 patients aged 12 to 35 were reported.
Results showed that individuals in the general population were 1.47 times more likely to receive a diagnosis of suicidal ideation or to attempt suicide compared with acne patients prescribed isotretinoin (P < .0001).
The general population was also less likely than patients prescribed isotretinoin to have a psychiatric diagnosis (OR = 0.87; 95% CI, 0.84-0.89; P < .0001). Similarly, acne patients prescribed antibiotics were less likely than those prescribed isotretinoin to receive a psychiatric diagnosis (OR = 0.88; 95% CI, 0.85-0.91; P < .0001).
Further data showed that the prevalence of suicidal behavior among patients treated with isotretinoin was 0.22% in the year before treatment, 0.1% during treatment and 0.34% (P = .004) in the year after treatment.
A key limitation of the study was that individuals with public insurance were excluded, as were the uninsured. In addition, the findings were predicated on accurate medical coding.
“Compared to the general population, acne patients prescribed isotretinoin were less likely to engage in suicidal behavior,” the researchers concluded. “Further exploration into the slight increase in suicidal behavior seen in isotretinoin patients 1 year after therapy is warranted.”